Alert archive / Florida / Coastal Flood Statements in 2019
Coastal Flood Statement 5, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Aug 31, 2019, 10:08 AM EDT for Monroe County, Florida. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2019, 10:08 AM EDT (14:08 UTC)
- Expired
- Aug 31, 2019, 6:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 2.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795 WHUS42 KKEY 311408 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1008 AM EDT Sat Aug 31 2019 FLZ076>078-312200- /O.NEW.KKEY.CF.S.0005.190831T1408Z-190831T2200Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 1008 AM EDT Sat Aug 31 2019 ...COASTAL FLOODING EXPECTED ACROSS LOW-LYING AREAS TODAY... * COASTAL FLOODING...High tides are expected to run about a half foot to a foot above the predicted tides, including the Lower, Middle, and Upper Florida Keys. The total water level at high tide will result in saltwater flooding across the Florida Keys. * TIMING...The impacts from saltwater flooding will be greatest at high tide. For the Lower Keys, high tide is late this morning and early this afternoon. For the Middle Keys, high tide is this afternoon. Tides across the Upper Keys will tend to stay high, with very little relief at low tide. * IMPACTS...Saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow and some seawalls and docks will be overtopped. Motorists should remember, persistent puddles around the times of high tide are most likely saltwater. $$ CLR
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 31, 9:22 AM EDT, 46 minutes earlier.
Area forecast discussion, Aug 31, 9:22 AM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Key West FL 922 AM EDT Sat Aug 31 2019 .DISCUSSION...In the middle and upper levels(700-200 MB), latest available satellite imagery overlaid with model streamline analysis as of 900 am, depict a fairly weak northeast to southwest oriented ridge, with 500 mb heights only in the low 590 decameters, This ridge was oriented just north of Hurricane Dorian from about 32N 73W southwestward across Central Florida to the East Central Gulf of Mexico, near 26N 87W. Southeast of the southern end of that feature exists a TUTT (Tropical Upper Troposheric Trough) cell at 250 mb, now centered near the Cay Sal Bank and slowly migrating westward across the Eastern Florida Straits. Another critical feature of discussion are a expansive deep and warm anticyclone positioned over the Dominican Republic with the northern periphery expanding northwards. In between all of these aforementioned features exists powerful still strengthening 944 mb Hurricane Dorian, located as of 800 am at 25.8N 73.0W, or about 445 miles east of West Palm Beach, moving west at about 10 knots for now, but eventually approaching the surrounding blockiness of these features. At the surface and in the lower to middle levels(Surface to 700 mb), latest available land and marine surface observations and analysis as of 900 am, detail the axis of 1020-1022 mb surface ridging located across the Middle Atlantic states eastward into the Western/Northwestern Atlantic along 35N to near 65W. A nearly stationary front is south of that from near that point to across Northern Florida. Closer to the Keys, a surface trough/broad disorganized area of lower pressure is over the Yucatan Channel. And of course as mentioned above powerful still strengthening 944 mb Hurricane Dorian, located as of 800 am at 25.8N 73.0W, or about 445 miles east of West Palm Beach. As a result, the 12Z sounding illustrated moderate to fresh and exceptionally moist east to southeast flow from off the surface to 500 mb, then backing to northeast and eventually north northeast above that up to 150 mb. Total columnar PWAT was at 2.31 inches, near the daily recorded max for the date. .CURRENTLY...As of 800 am, skies are partly cloudy over the Keys and waters to the norther but mostly cloudy across waters to the south with radar detecting isolated to scattered showers to the north and scattered to numerous showers to the south over the Florida Straits with isolated embedded storms. Temperatures outside of any convection are in the middle 80s with dewpoints in the upper 70s. C-man stations along the Florida Reef southeast near 15 knots with gusts between 15 and 20 knots, but are still 15 to 20 knots in the Straits, except locally higher in heavier showers. .SHORT TERM...Rest of today, tonight, and Sunday, The combinations of the very slowly moving aforementioned TUTT cell and deeper than average moisture, will promote better than average chances for showers with isolated storms through these next three periods. Forecast soundings illustrate PWAT remaining between 2.00 to 2.25 inches through this evening, though overall speed convergence will let down given a slackening local MSLP gradient as the broad low over the Yucatan Channel slides away to the west. Then PWAT remains near 2.00 inches tonight and Sunday as Hurricane Dorian moves west northwestward along its forecasted points per NHC. Though winds will increase markedly in the flow above 850 mb, surface winds will drop off near the surface. This will allow for convection developing over the South Florida Mainland to move quickly down towards the Florida Keys, with some stronger wind gusts in these showers and storms. Something well have to/need to watch. As a result, will maintain high chances or 50% chances for showers and isolated storms for these 3 periods. && .MARINE...Today thru Sunday, SCEC conditions by later this morning/afternoon should gradually abate as the broad surface low to the southwest over the Yucatan Channel ambles away slowly. Gentle to moderate east breezes will gradually slacken as the Keys and surrounding waters enter into a col by tonight, given the relative position of Hurricane Dorian and this aforementioned broad low moving away. Then later Sunday, Expect winds to strengthen out of a broadly westerly direction as Dorian approaches the Florida Peninsula. The strongest winds will be on our easternmost waters where advisories may be required. With all that said, while the probability for direct impacts due to Dorian continues to diminish, but is is too early to rule any out. && .AVIATION...VFR conditions will prevail at both terminals. During the afternoon, scattered showers and isolated thunderstorms could affect either or both terminals, prompting VCTS/VCSH to be included in the forecast. Amendments for TEMPO MVFR to IFR conditions may be necessary today and tonight. Otherwise, surface winds from the east-southeast will be near 10 knots with gusts near 20 knots possible during any convective activity. This pattern of showers and thunderstorms is associated with an upper level system located off the northern coast of central Cuba, well ahead and not associated with Hurricane Dorian. && .TROPICAL... At 8 am, the center of Category 4 Hurricane Dorian is located about 450 miles due east northeast of Ocean Reef. The 5 am NHC advisory continues a trend started yesterday of slowing the forward progress of Dorian and adjusting the forecast track further to the north/northeast and more distant from the Keys. This trend includes the southern edge of the forecast cone, which now reaches only to the border of Miami Dade/Broward County at its southernmost point. Wind speed probabilities for both tropical storm force and hurricane force winds over the Keys continue to drop. However, the probabilities for tropical storm force winds (39+ mph) still remain significant, most notably for the Upper Keys. While this overall trend should be encouraging for residents and visitors in the Keys, it is still a little too early to take your eye off this powerful category 4 hurricane. If winds are strong enough, this will lead to a pile-up of water along the Bay and Gulf side of the Florida Keys. This effect will be greatest across the Bayside communities of the Upper Keys. Compounding the situation, slow moving systems east of Florida tend to back-up the Gulf Stream. Coastal flooding tends to last longer than expected when the flow volume of the Gulf Stream is disrupted. Saltwater flooding of low-lying streets, lots, and docks across the Florida Keys is still possible. This is not truly hurricane storm surge but a rather the result of wind-driven water piling up in Florida Bay, which can act like a southwest- facing catcher's mitt. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Tropical Grids...Futterman Coastal Flooding/Hazards...CLR Aviation/Nowcasts/Warnings/Statements....Chesser Upper Air/Public Service/Data Collection/Social Media......BT/KL Event Coordinator/Media/...Devanas Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 31, 6:27 AM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 627 AM EDT Sat Aug 31 2019 FLZ076>078-GMZ031>035-042>044-052>055-072>075-011030- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 627 AM EDT Sat Aug 31 2019 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms are possible along the Florida Keys today and tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes and strong gusty winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hurricane Dorian will continue to the west-northwest, reaching the northern Bahamas later on Sunday. Thereafter, there is extremely low confidence in the track forecast for Dorian. The official track takes Dorian northwest, and then northward to just offshore of the Florida east coast beyond Monday night. Heavy rain: weekly rainfall totals may reach 2 to 4 inches with locally higher amounts with the best chance in the Upper Keys. Coastal flooding: the expected southwesterly winds on the southern periphery of Hurricane Dorian may pile-up of water Bay and Gulf side of the Florida Keys. This effect will be greatest across the Bayside communities of the Upper Keys. Compounding the situation, slow moving systems east of Florida tend to back-up the Gulf Stream. Coastal flooding tends to last longer than expected when the flow volume of the Gulf Stream is disrupted. Saltwater flooding of low-lying streets, lots, and docks across the Florida Keys. Stay tuned. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 9:23 AM EDT | Special Marine Warning | KEY | 56 min | |
| Aug 31, 9:41 AM EDT | Special Marine Warning | KEY | 48 min | |
| Aug 31, 10:42 AM EDT | Special Marine Warning | KEY | 63 min | |
| Aug 31, 6:35 PM EDT | Coastal Flood Statement | KEY | Monroe | 4 days |
Nearby
Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.